What is the best treatment for a large and deep scar that was caused by steroid Injection atrophy and thin skin? (photos)

I had a dermatologist inject a healing scar with (steroid) Triamcinolon Acetonid saying it would help it heal better yet it has created a huge scar with atrophy , thin skin and a large dent. It happened 3 and a half months ago and it just seems to get larger and it is painful. I appreciate professional advice and guidance, thank you

Doctor Answers 3

Keloids/Scar -- Fraxel, 5fu/steroids, pulsed dye/vbeam/yellow laser, microneedling/PRP, surgical removal

Once you have atrophy the only option is lasers and fillers. I suggest you see an expert in scars.  Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Depressed and atrophic scar

Dear Anne 

I am sorry you are dealing with this. Based on your pictures I imagine this scar is on your outer thigh, where there is some skin laxity. The good news is that it has not even been 4 months since treatment. I really do believe time may improve the situation so it is worth waiting and seeing. However by a year if there is persistent deformity and pain, you owe it to yourself to visit you local plastic surgeon. Her or she might suggest simple scar revision. Depending on the extent of atrophy, fat injection could further enhance the result. Either way, I wouldn't recommend steroids in the future unless there is a clear indication for it. If they are used, they should be instilled conservatively. I hope this helps!

Jonathan Zelken, MD
Newport Beach Physician
5.0 out of 5 stars 12 reviews

Steroid Injection

It is hard to tell by the photos where this scar is, but it is thinned and has surrounding blood vessels. You will likely benefit from surgical scar revision to improve the appearance. I recommend you be seen by a PS to see what can be done. Best of luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.